Tightness, integral equicontinuity and compactness for evolution problems in Banach spaces
Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Serie 5, Volume 2 (2003) no. 2, pp. 395-431.

Compactness in the space L p (0,T;B), B being a separable Banach space, has been deeply investigated by J.P. Aubin (1963), J.L. Lions (1961, 1969), J. Simon (1987), and, more recently, by J.M. Rakotoson and R. Temam (2001), who have provided various criteria for relative compactness, which turn out to be crucial tools in the existence proof of solutions to several abstract time dependent problems related to evolutionary PDEs. In the present paper, the problem is examined in view of Young measure theory: exploiting the underlying principles of “tightness” and “integral equicontinuity”, new necessary and sufficient conditions for compactness are given, unifying some of the previous contributions and showing that the Aubin - Lions condition is not only sufficient but also necessary for compactness. Furthermore, the related issue of compactness with respect to convergence in measure is studied and a general criterion is proved.

Classification: 28A20,  46E30,  46N20
@article{ASNSP_2003_5_2_2_395_0,
     author = {Rossi, Riccarda and Savar\'e, Giuseppe},
     title = {Tightness, integral equicontinuity and compactness for evolution problems in {Banach} spaces},
     journal = {Annali della Scuola Normale Superiore di Pisa - Classe di Scienze},
     pages = {395--431},
     publisher = {Scuola normale superiore},
     volume = {Ser. 5, 2},
     number = {2},
     year = {2003},
     zbl = {1150.46014},
     mrnumber = {2005609},
     language = {en},
     url = {http://www.numdam.org/item/ASNSP_2003_5_2_2_395_0/}
}
TY  - JOUR
AU  - Rossi, Riccarda
AU  - Savaré, Giuseppe
TI  - Tightness, integral equicontinuity and compactness for evolution problems in Banach spaces
JO  - Annali della Scuola Normale Superiore di Pisa - Classe di Scienze
PY  - 2003
DA  - 2003///
SP  - 395
EP  - 431
VL  - Ser. 5, 2
IS  - 2
PB  - Scuola normale superiore
UR  - http://www.numdam.org/item/ASNSP_2003_5_2_2_395_0/
UR  - https://zbmath.org/?q=an%3A1150.46014
UR  - https://www.ams.org/mathscinet-getitem?mr=2005609
LA  - en
ID  - ASNSP_2003_5_2_2_395_0
ER  - 
%0 Journal Article
%A Rossi, Riccarda
%A Savaré, Giuseppe
%T Tightness, integral equicontinuity and compactness for evolution problems in Banach spaces
%J Annali della Scuola Normale Superiore di Pisa - Classe di Scienze
%D 2003
%P 395-431
%V Ser. 5, 2
%N 2
%I Scuola normale superiore
%G en
%F ASNSP_2003_5_2_2_395_0
Rossi, Riccarda; Savaré, Giuseppe. Tightness, integral equicontinuity and compactness for evolution problems in Banach spaces. Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Serie 5, Volume 2 (2003) no. 2, pp. 395-431. http://www.numdam.org/item/ASNSP_2003_5_2_2_395_0/

[1] J.P. Aubin, Un théorème de compacité, C. R. Acad. Sci. Paris 256 (1963), 5042-5044. | MR | Zbl

[2] E.J. Balder, A General Approach to Lower Semicontinuity and Lower Closure in Optimal Control Theory, SIAM J. Control Optim. 22 (1984 a), 570-568. | MR | Zbl

[3] H. Berliocchi - M. Lasry, Intégrandes Normales et Mesures Paramétrées en Calcul de Variations, Bull. Soc. Mat. France 101 (1973), 129-184. | Numdam | MR | Zbl

[4] H. Brezis, “Analyse fonctionelle - Théorie et applications”, Masson, Paris, 1983. | MR | Zbl

[5] J.K. Brooks - N. Dinculeanu, Conditional expectations and weak and strong compactness in spaces of Bochner integrable functions, J. Multivariate Anal. 9 (1979), 420-427. | MR | Zbl

[6] P.L. Butzer - H. Berens, "Semi-Groups of Operators and Approximation", Springer, Berlin, 1967. | MR | Zbl

[7] C. Castaing, Quelques aperçus des résultats de compacité dans L E p (1p<+), Travaux Sém. Anal. Convexe 10 (1980), no. 2, exp. no. 16, 25. | MR

[8] C. Castaing - A. Kaminska, Kolmogorov and Riesz type criteria of compactness in Köthe spaces of vector valued functions, J. Math. Anal. Appl. 149 (1990), 96-113. | MR | Zbl

[9] C. Castaing - M. Valadier, Weak convergence using Young measures, Funct. Approx. Comment. Math. 26 (1998), 7-17. | MR | Zbl

[10] C. Dellacherie - P.A. Meyer, “Probabilities and Potential", North-Holland, Amsterdam, 1979. | MR | Zbl

[11] N. Dunford - J.T. Schwartz, “Linear Operators. Part I", Interscience Publishers, New York, 1958. | MR | Zbl

[12] R.E. Edwards, “Functional Analysis. Theory and Applications", Holt, Rinehart and Winston, New York, 1965. | MR | Zbl

[13] L.C. Evans - F. Gariepy, “Measure Theory and Fine Properties of Functions", Studies in Advanced Mathematics, CRC Press, Boca Raton, Florida, 1992. | MR | Zbl

[14] J.L. Lions, “Equations différentielles opérationelles et problèmes aux limites", Springer, Berlin, 1961. | Zbl

[15] J.L. Lions, “Quelques Méthodes de Résolution des Problèmes aux Limites non Linéaires", Dunod, Gauthiers-Villars, Paris, 1969. | MR | Zbl

[16] J.L. Lions - E. Magenes, “Non Homogeneous Boundary Value problems and Applications”, volume I, Springer, New York-Heidelberg, 1972. | MR | Zbl

[17] S. Luckhaus, Solutions of the two phase Stefan problem with the Gibbs-Thomson law for the melting temperature, Euro. J. Appl. Math. 1 (1990), 101-111. | MR | Zbl

[18] P.I. Plotnikov - V.N. Starovoitov, The Stefan problem with surface tension as a limit of phase field model, Differential Equations 29 (1993), 395-404. | MR | Zbl

[19] J.M. Rakotoson - R. Temam, An Optimal Compactness Theorem and Application to Elliptic-Parabolic Systems, Appl. Math. Lett. 14 (2001), 303-306. | MR | Zbl

[20] R. Rossi, Compactness results for evolution equations, Istit. Lombardo Accad. Sci. Lett. Rend. A. 135 (2002), 1-11. | MR

[21] M. Saadoune - M. Valadier, Convergence in measure. Local formulation of the Fréchet criterion, C. R. Acad. Sci. Paris Sér. I Math. 320 (1995), 423-428. | MR | Zbl

[22] M. Saadoune - M. Valadier, Convergence in measure: the Fréchet criterion from local to global, Bull. Polish Acad. Sci. Math. 43 (1995), 47-57. | MR | Zbl

[23] G. Savaré, Compactness Properties for Families of Quasistationary Solutions of some Evolution Equations, to appear in Trans. of A.M.S. | MR | Zbl

[24] J. Simon, Compact Sets in the space L p (0,T;B), Ann. Mat. Pura Appl. 146 (1987), 65-96. | MR | Zbl

[25] R. Temam, Navier-Stokes equations and nonlinear functional analysis. Second edition, CBMS-NSF Regional Conference Series in Applied Mathematics 66. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1995. | MR | Zbl

[26] M. Valdier, Young Measures in Methods of Nonconvex Analysis, Ed. A. Cellina, Lecture Notes in Math. 1446 (Springer-Verlag, Berlin) (1990), 152-188. | MR | Zbl

[27] A. Visintin, “Models of Phase Transitions", Birkhäuser, Boston, 1996. | MR | Zbl